An irrational post about how opioid withdrawal makes you irrational… a rational version I’ve been trying to make coherant for days is coming. Eventually.
Walking through the Fire.
Right now, I am really angry. Really, really, angry. At myself.
Mostly, I am angry because I am adrenaline dumping, and I know that, but just the fact that I am adrenal dumping makes me angry. At myself.
See, I made the decision to quit opioids in favor of LDN in something of a rush. I had been humiliated by the substitutes for my PCP when she was out on maternity leave. She’s awesome, and has been doing my pain management for years, and neither she nor I were expecting problems.
But there were. And I was treated like a drug-seeking addict. Which I’m not. I’ve been the model, compliant, chronic pain patient.
So I was humiliated, and worried I was going to run short, and hearing all these good things about LDN, so I just said, “fuck it, I’ll quit!”
Just like that. With scarcely any research into opioids, or withdrawal, or what to expect.
I had no clue just what a mental, emotional, and psychological firestorm I was walking into.
Everyone knows opioids causes physical dependance, and everyone who decides to quit them knows there will be some horrendous physical withdrawal symptoms.
I didn’t know, though, that for everyone who goes through withdrawal, however slowly (I’ve done it in steps, and stalled at 17mg), it is a crazy rollercoaster emotional ride.
In acute withdrawl – when taking those steps down – first comes extreme anxiety, nervousness, the restlessness of a caged tiger, irritability and extremely irrational anger.
Most importantly, I didn’t know that the wild anger (and there’s a lot of it) and waves of fear – the “I can’t do this!” panic – is caused by adrenaline dumping – the “fight or flight response.”
That little nugget was hard to come by.
Now I know that the repeated acute withdrawal caused by “stepping down” my dose every week or two left me with some serious adrenal insufficiency issues. Issues I’m still dealing with, and will be for some time.
I didn’t know Opioids are such psychoactive compounds.
They affect far more than just our perception of physical pain. When you decide to quit them, it affects many aspects of brain functioning and neurotransmitter levels.
Many people turn to illegal opiates, whether Oxycontin bought off the street, heroin, or whatever, in an effort to numb themselves from the painful aspects of life. In getting high, they don’t have to feel the pain – not even emotional pain.
But this effect of opioids on our brain, on our emotions, this numbing, this “emotional flattening,” also affects those of us who aren’t using opioids to get high, who are using them only for physical pain. The effect is so slow, as our doses are slowly increased, that we often don’t even realise anything has changed.
To make it crystal clear for anyone who hasn’t been following my saga, I have never sat around feeling “high” from my pain meds, because I have taken just enough to take the edge off my physical pain. There has certainly been nothing like a “pain-free” day, because I didn’t want to take a big dose – I rarely asked for increases in my daily dose, despite the fact that tolerance builds up very fast. But I’ve been on them a long time, so was taking a pretty substantial dose when I started this process. I am physically dependant, not addicted, and there’s a big difference.
I touch the fire and it freezes me
I look into it and it’s black
Why can’t I feel?
My skin should crack and peel
I want the fire back!
– Walk Through The Fire
Over the decade I have been on opioids, I did notice that my emotions were flattening out: I rarely got angry, or truly happy, and somewhere along the way, I pretty much stopped crying.
I did really wonder about that last bit – there has certainly been plenty to cry about. I reasoned that I was just resigned to my situation, that I had accepted the unacceptable.
Being “flat” was an okay place to be, given all the loss of the last 10 years: the loss of functioning, the extremely reduced quality of life one has when housebound, the horrifying changes in my body I see when I look in the mirror and allow myself to really see, and personal losses, too.
There were moments when it would hit me, and I wrote about some of those moments. After a few hours, a day at most, though, I would just go back to being flat.
But when you start to taper your opioids, suddenly everything rushes in – everything you didn’t feel while you were taking them.
And then there’s PAWS
Over 90% of people who quit opioids develop PAWS: Post Acute Withdrawal Syndrome, aka Prolonged Acute Withdrawal Syndrome.
PAWS is what happens when your brain is playing catch-up. You may have gotten entirely off opioids, or, like me, gone down too fast, and be “stuck” at a low dose, experiencing “milder” – but still very significant – withdrawal symptoms.
PAWS can last months, or even years, and usually comes in waves – you may be fine in the morning but by afternoon, you have been dumped back into withdrawal again, or fine for a few days until another wave catches you off-guard.
And PAWS is that emotional firestorm, along with waves of physical withdrawal symptoms, too.
Imagine if your brain is a mass of electrical wiring, and opioids have been providing “insulation” for years, and then suddenly the insulation is stripped away – the sparks will fly!
I thought I was going to avoid PAWS. After all, detox centers do it in a week. I was planning on 2 to 3 months. Surely that would be slow enough, right?
Wrong. Once again, I should have done more research. It wasn’t. Not by a long shot.
It will take months for my brain to re-balance itself, especially since I’ve been on opioids for a decade.
Nifty knowledge nugget: people in PAWS often meet the criteria for being Bi-Polar. I can vouch for that.
Oh, and PAWS also causes significant cognitive impairment – something we ME/CFS patients already have in spades. Disjointed thoughts, memory loss, inability to concentrate, insomnia – you name it – all on top of the existing cognitive impairment!
So, yeah, I’m angry at me, because I’ve spent the last 6 weeks in heavy duty PAWS, coupled with adrenal crisis.
So this is what it is for me: it’s everything I didn’t feel for 10 years. All at once.
A jumbled up mess of anger, sorrow, anxiety, grief, fear, rage, depression, mourning, and, very occasionally, a brief glimpse of happiness.
Along with all that, thoughts fragment, and shatter in all directions. At times, I am manic, and at times, I’m just a blank slate, as my overloaded brain shuts down.
Every day is different, and sometimes, every hour is different.
It can hit very fast, and I call it “crazy-brain.” It’s usually accompanied by a big wave of physical withdrawal symptoms, ones that make me want to crawl right out of my skin. I often have a hard time thinking at all, even composing words into a sentence.
There are just feelings. Often, very uncomfortable feelings. Dark feelings. Not associated with any particular event, or memory. Just waves of darkness and black moods.
And I am caught in the fire
At the point of no return
So I will walk through the fire
And let it
Let it burn!
When I understood what was happening to me, where these feelings were coming from, I decided that trying to block them out, or ignore them, was not the way to go.
This is a fire I have to walk through – because I want the Fire, the passion, back in my life.
These are feelings I should have been having, but didn’t. Repressing them isn’t going to make them go away.
But maybe embracing them will.
So that’s what I’ve been doing.
Sometimes, I listen to music, very loud. I have a playlist I actually call “neural overload.” Something about familiar songs, the sound reverberating in my ears, helps get me through the physical withdrawal – the feeling of ants biting me all over, of rats gnawing on my bones… my mind can’t process the signals of the phantom pain and the music at the same time… and the darkness of the music matches my mood, gives it focus. Like when you have a heartache, and listen to the saddest songs.
All I know is, it helps.
So this is me, walking through the fire.
This is my brain on crazy.
I will get through it. I know that.
My adrenaline has run out. I’m not angry anymore.
I thank those of you who are my much neglected friends and soul-family, who have wondered at my absence from your life, and who have sent words of encouragement. You all mean the world to me, and I’m sorry I’m not able to be there for you right now like I would like to be. Not to worry – I’ll be fully back when I’m done walking through the fire, and if you need something, just shoot me a facebook message.
Much Love to my friends, family, and tribe.
Read Full Post »